Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Birmingham, AL

April 5, 2017Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 6:03 PM CDT for Randolph County, Alabama. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 6:03 PM CDT (23:03 UTC)
Expired
Apr 5, 2017, 6:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:08 PM CDTHAIL 12 Nne Wedowee, ALQUARTER SIZE HAIL COVERING THE GROUND.
Apr 5, 6:10 PM CDTHAIL 1.75Wedowee, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS54 KBMX 052303
SVRBMX
ALC111-052330-
/O.NEW.KBMX.SV.W.0102.170405T2303Z-170405T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
603 PM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Randolph County in east central Alabama...

* Until 630 PM CDT

* At 603 PM CDT, a severe thunderstorm was located near Corinth, or
  near Wedowee, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wedowee, Woodland, Malone, Tennant, Big Springs, Rock Stand and
  Napoleon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for east central
Alabama.

LAT...LON 3314 8556 3325 8562 3346 8531 3345 8530
      3338 8528 3327 8527
TIME...MOT...LOC 2303Z 233DEG 46KT 3321 8551 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
327 
WWUS54 KBMX 052312
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
612 PM CDT WED APR 5 2017

ALC111-052330-
/O.CON.KBMX.SV.W.0102.000000T0000Z-170405T2330Z/
Randolph AL-
612 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL RANDOLPH COUNTY...

At 611 PM CDT, a severe thunderstorm was located near Wedowee, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wedowee, Woodland, Tennant and Napoleon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for east central
Alabama.

LAT...LON 3322 8547 3330 8554 3346 8531 3345 8530
      3338 8528 3330 8527
TIME...MOT...LOC 2311Z 230DEG 47KT 3330 8541 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
182 
WWUS54 KBMX 052320
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
620 PM CDT WED APR 5 2017

ALC111-052330-
/O.CON.KBMX.SV.W.0102.000000T0000Z-170405T2330Z/
Randolph AL-
620 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN RANDOLPH COUNTY...

At 620 PM CDT, a severe thunderstorm was located near Ephesus, or 11
miles northeast of Wedowee, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Woodland and Napoleon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for east central
Alabama.

LAT...LON 3331 8537 3334 8543 3346 8531 3345 8530
      3338 8528 3335 8528
TIME...MOT...LOC 2320Z 230DEG 46KT 3339 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
151 
WWUS54 KBMX 052326
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
626 PM CDT WED APR 5 2017

ALC111-052336-
/O.EXP.KBMX.SV.W.0102.000000T0000Z-170405T2330Z/
Randolph AL-
626 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CDT for east central
Alabama.

LAT...LON 3331 8537 3334 8543 3346 8531 3345 8530
      3338 8528 3335 8528
TIME...MOT...LOC 2326Z 233DEG 46KT 3344 8523 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:13 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 5, 1:13 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
113 PM CDT Wed Apr 5 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Effective warm front roughly positioned from northern Sumter
County northeast across southern Bibb County east across southern
Talladega County and into southern Cleburne County.

The airmass is continuing to rapidly destabilize south of the warm
front with temperatures in the low to mid 70's along the U.S.
Highway 80 corridor along with dew points in the lower 70's
across our southern tier of counties.

We continue to monitor the potential for large hail with
thunderstorms near and north of the warm front and for the
increasing potential of all convective hazards to the southwest
across southern Alabama.

Our concern continues to increase with discrete storms moving out
of Clarke and Monroe Counties and into Wilcox County while
additional discrete storms are moving out of Escambia and Conecuh
Counties and into Covington County. These storms will pose a
threat to Selma/Montgomery/Troy areas through the next few hours.

Visible satellite imagery indicates some breaks in the clouds from
Washington County north to Tuscaloosa County. Solar radiation will
help to further raise temperatures and will result in further
airmass destabilization through the remainder of the morning
hours across our western and southwest counties.

The latest derived hodograph from the KBMX radar velocity wind
profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm
relative helicities of 108 m2/s2. The environment remains
supportive of severe thunderstorms and tornadoes south of the warm
front.

05

&&

.AVIATION...
18Z TAF Discussion.

Except for a small line of TSRA moving northeast toward/thru
ASN/ANB over the next hour or so, we are in a lull in the activity
for the most part with the activity expected to pick back up in
the 21-23z time frame ahead of our approaching front. Some storms
could be strong to severe late this afternoon into the early
evening. Winds are expected to shift and remain gusty tonight
behind the front. Overall VFR cigs are expected outside of
convection.

08

&&

.FIRE WEATHER...

A storm system will bring rain and thunderstorms to the area
through tonight. Rain-free weather returns Thursday through the
weekend. Critical fire weather conditions are not expected through
the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  61  40  62  36 /  50  20  10   0   0
Anniston    48  61  40  63  38 /  60  20  10   0   0
Birmingham  47  62  43  63  39 /  30  20  10   0   0
Tuscaloosa  47  65  43  65  39 /  30  10   0   0   0
Calera      48  63  43  64  40 /  30  10  10   0   0
Auburn      50  62  42  62  40 /  60  10  10   0   0
Montgomery  51  68  44  66  41 /  60  10   0   0   0
Troy        52  66  43  65  39 /  60  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

05/08
Hazardous weather outlook, Apr 5, 4:54 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
454 PM CDT Wed Apr 5 2017

ALZ011>015-017>050-070100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
454 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe thunderstorms will be possible along an approaching cold
front across all of Central Alabama with tornadoes, damaging
straight line winds, and large hail all possible. The best chances
for severe thunderstorms along with strong tornadoes will be along,
north, and east of an Oneonta to Lake Martin to Opelika line. The
threat will end from west to east after the front moves through and
could go to as late as 9 PM across the far eastern counties.

Behind the storms and the front look for windy conditions with
sustained winds of 20 to 30 mph and gusts of 30 to 40 mph possible
at times after around 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions will continue to be possible during the daytime
hours through around 7 PM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
necessary through this evening.

08

In the hours before

Local storm report, Apr 5, 5:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             CAHABA HEIGHTS          33.46N 86.73W
04/05/2017  E1.75 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Local storm report, Apr 5, 5:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 S THE SUMMIT          33.44N 86.73W
04/05/2017  E1.75 INCH       JEFFERSON          AL   EMERGENCY MNGR

            COLONNADE SHOPPING AREA.

&&

MAL
Local storm report, Apr 5, 5:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 SW JEMISON            32.94N 86.77W
04/05/2017  E0.25 INCH       CHILTON            AL   PUBLIC

&&

MAL
Local storm report, Apr 5, 5:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 ESE LEEDS             33.54N 86.53W
04/05/2017  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MAL
Local storm report, Apr 5, 5:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 SSW IRONDALE          33.52N 86.68W
04/05/2017  M2.50 INCH       JEFFERSON          AL   PUBLIC

&&

MAL
Local storm report, Apr 5, 6:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 NE TRUSSVILLE         33.63N 86.60W
04/05/2017  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:24 AM CDTSevere Thunderstorm WarningBMXBarbour66 min
Apr 5, 2:04 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min
Apr 5, 2:44 AM CDTSevere Thunderstorm WarningBMXRussell32 min
Apr 5, 3:32 AM CDTSevere Thunderstorm WarningBMXRussell43 min
Apr 5, 3:35 AM CDTSevere Thunderstorm WarningBMXHale, Perry40 min
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery33 min
Apr 5, 4:11 AM CDTSevere Thunderstorm WarningBMXBibb, Perry49 min
Apr 5, 4:45 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
Apr 5, 5:22 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega38 min
Apr 5, 5:24 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa51 min
Apr 5, 6:02 AM CDTSevere Thunderstorm WarningBMXClay, Randolph58 min
Apr 5, 6:04 AM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry56 min
Apr 5, 6:52 AM CDTSevere Thunderstorm WarningBMXShelby83 min
Apr 5, 7:22 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Apr 5, 7:40 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Apr 5, 8:43 AM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Shelby, Talladega3 hr
Apr 5, 9:00 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes75 min
Apr 5, 9:13 AM CDTSpecial Weather StatementBMXCleburne32 min
Apr 5, 9:35 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike70 min
Apr 5, 10:16 AM CDTSevere Thunderstorm WarningBMXMontgomery29 min
Apr 5, 10:29 AM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph3 hr
Apr 5, 10:38 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa67 min
Apr 5, 10:56 AM CDTSevere Thunderstorm WarningBMXBarbour49 min
Apr 5, 11:43 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa32 min
Apr 5, 11:55 AM CDTSevere Thunderstorm WarningBMXShelby66 min
Apr 5, 12:53 PM CDTSpecial Weather StatementBMXTalladega82 min
Apr 5, 1:42 PM CDTSpecial Weather StatementBMXCleburne33 min
Apr 5, 2:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Apr 5, 3:03 PM CDTSpecial Weather StatementBMXTalladega42 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega38 min
Apr 5, 3:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega67 min
Apr 5, 4:08 PM CDTTornado WarningBMXCleburne52 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah45 min
Apr 5, 4:37 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Apr 5, 4:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby45 min
Apr 5, 5:32 PM CDTSpecial Weather StatementBMXRandolph13 min
Apr 5, 5:33 PM CDTSpecial Weather StatementBMXRandolph, Tallapoosa57 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Apr 5, 5:56 PM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
Apr 5, 6:17 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 5, 6:20 PM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 5, 6:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega27 min
Apr 5, 6:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.